MAUDE Adverse Event Report: STERILMED, INC. MULTIPLE CLIP APPLIER LIGACLIP; CLIP, IMPLANTABLE, REPROCESSED

STERILMED, INC. MULTIPLE CLIP APPLIER LIGACLIP; CLIP, IMPLANTABLE, REPROCESSED
Catalog Number ETHMCM30
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 05/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not yet been returned for analysis.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) -year-old male patient underwent a radical retropubic prostatectomy with bilateral pelvic lymph node dissection procedure with a reprocessed multiple clip applier ligaclip and the clips became scissored which caused a bleeding issue.The physician tried to control bleeding with the clip applier and the reprocessed clip applier was not functioning correctly.From the start of the case, the clips would not clamp the vessels no matter how hard the surgeon would squeeze.About every third clip, they would crisscross or scissor at the tip.No matter what the surgeons would do they would not stay on the vessels.There was significant bleeding but with some additional figure-of-eight sutures hemostasis was improved.No additional, medical or surgical intervention was required.A brand-new clip applier was used to complete the procedure.
 
Additional Manufacturer Narrative
It was reported that a 65-year-old male patient underwent a radical retropubic prostatectomy with bilateral pelvic lymph node dissection procedure with a reprocessed multiple clip applier ligaclip and the clips became scissored which caused a bleeding issue.The returned product was received on july 24, 2019 wrapped in a plastic bag with part of its label returned.There was a cup that had 2 clips inside it.There was no note or explanation for its presence.It is implied that the clips come from the involved device.One clip appears unaligned and not fully pinched closed.The other clip appears to have been ejected fully unformed.Neither clip is scissored or ribbon-shaped.It is also observed that the device was shipped to the customer with 16 clips in the shaft.It is observed that there are 2 clips remaining in the shaft - thus it was determined that 14 clips were fired/used by the account, before this device was received for examination.It is unclear if the 2 returned clips in the cup were fired at the time the device was noted to have failed at the account.There are biological contaminants all around the distal portion of the device and inside the plastic shroud, indicative of patient contact and/or handling within the operative field.The handle is also observed to be broken and separating at the seams.The handle was loose and there was internal rattling.The handle was engaged and actuated, but there was no engagement of the jaws.The internal mechanism was broken.The shaft was observed to be bent.The bent shaft and the broken handle appear to be a result of undue force being applied to the handle, as a result of being dropped or excessive torqueing of device during use.The device will not currently operate; thus, the reported issue of failing is confirmed.The provided clips fired at the account show no indication of scissoring, and the device is incapable of firing the remaining two clips.The reported issue of scissoring clips is not confirmed.The failure mode and effects analysis notes that user error is a potential cause of failure if the "handle breaks during the procedure." the report of "not functioning correctly" is unclear, though a broken handle that no longer actuates the jaws could be the reason of the device not functioning correctly.The device history record was reviewed and a manufacturing record evaluation was performed for the finished device lot# 2058827 and no non-conformances were identified.Manufacturer's ref.No: (b)(4).

Brand Name
MULTIPLE CLIP APPLIER LIGACLIP
Common Device Name
CLIP, IMPLANTABLE, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8723058
Report Number2134070-2019-00137
Device Sequence Number1729989
Product Code NMJ
UDI-Device Identifier10888551019071
UDI-Public10888551019071
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K033579
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2019
Device Catalogue NumberETHMCM30
Device Lot Number2058827
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2019
Initial Date Received by Manufacturer 05/31/2019
Supplement Date Received by Manufacturer07/24/2019
Initial Report FDA Received Date06/21/2019
Supplement Report FDA Received Date07/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR